Winter Storm, Wasatch Mountain Valleys
- When
- March 4, 7:00 AM MST to March 5, 11:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Peoa received 14 inches of new snow, while Kamas received 12 inches of snow.
A storm system moved through the state of Utah, bringing rain and snow to much of the state, with the heaviest snow occurring in portions of northern Utah.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A storm system moved through the state of Utah, bringing rain and snow to much of the state, with the heaviest snow occurring in portions of northern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 4, 5:03 AM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 AM MST THU MAR 4 2010
.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM AND THE ASSOCIATED
COLD FRONT OVER NEVADA WILL MOVE EAST INTO AND THEN THROUGH UTAH
OVERNIGHT. A SECOND POTENT STORM SYSTEM WILL MOVE THROUGH THE
SOUTHERN GREAT BASIN LATE THIS WEEKEND.
&&
.DISCUSSION...THE WELL-DEFINED UPPER LOW ACROSS WRN NV WILL
CONTINUE EAST INTO WRN UTAH THIS AFTERNOON. THIS FEATURE WILL
CONTINUE EAST ACROSS UTAH OVERNIGHT...AND WILL BE FOLLOWED BY A
BRIEF PERIOD OF RIDGING ALOFT ACROSS THE GREAT BASIN LATE FRIDAY
THROUGH FRIDAY NIGHT. A SECOND POTENT PACIFIC TROUGH WILL DIVE
OUT OF THE GULF OF ALASKA AND MOVE S-SE ALONG THE CA COAST FRIDAY
NIGHT/SATURDAY. THIS FEATURE WILL TURN EAST THROUGH THE DESERT
SW/SRN GREAT BASIN LATE IN THE WEEKEND...BRINGING ANOTHER ROUND OF
PRECIP TO PRIMARILY THE SRN/CNTRL PORTIONS OF THE STATE.
THE SURFACE COLD FRONT ASSOCIATED WITH THE UPPER LOW CURRENTLY
OVER WRN NV WILL REACH WRN UTAH LATE THIS MORNING. THIS SURFACE
BOUNDARY LOOKS TO BE CONVECTIVELY ACTIVE AS IT MOVES INTO
CNTRL/NE UTAH LATER TODAY. MODEST FGEN FORCING NEAR THE BOUNDARY
ALONG WITH DEEP LAYER MOISTURE/INSTABILITY AND A FAVORABLE JET LOCATION
ALL SUGGEST FAIRLY DEEP CONVECTION NEAR THE BOUNDARY THIS AFTERNOON.
LOOKING AT A PERIOD OF INTENSE SNOWFALL RATES DUE TO THE
CONVECTION...FOLLOWED BY A PERIODS OF STEADY SNOWFALL INTO EARLY EVENING.
SNOW MAY TAPER OFF FOR AWHILE THIS EVENING AS THE CENTER OF THE
UPPER LOW MOVES THROUGH CNTRL UTAH. THIS SNOW WILL PICK UP AGAIN
LATE TONIGHT AS THE LOW MOVES INTO NW COLORADO AND PUTS NRN/CNTRL
UTAH IN THE WRAPAROUND BAND INTO FRIDAY MORNING. A PERIOD OF
FAVORABLE OROGRAPHIC CONDITIONS SHOULD DEVELOP LATE TONIGHT/EARLY
FRIDAY FOR THE NRN MOUNTAINS. HAVE ADDED THE NRN WASATCH MOUNTAINS
TO THE CURRENT WINTER WEATHER ADVISORY THROUGH FRIDAY MORNING.
A SHORTWAVE RIDGE WILL BUILD INTO THE UTAH FOR LATE FRIDAY
AFTERNOON THROUGH EARLY SATURDAY. THIS RIDGE IS IN RESPONSE TO THE
NEXT DEEP UPPER LOW RUNNING S-SE PARALLEL TO THE CA COAST. THE 00Z
VERSIONS OF THE GFS/ECMWF STILL SHOW SIGNIFICANT TIMING
DIFFERENCES...WITH THE GFS STILL THE FASTER OF THE TWO IN BRINGING
THE LOW EAST THROUGH THE SRN GREAT BASIN/DESERT SW. THE TRAJECTORY
OF THE EJECTING UPPER LOW DOES APPEAR SIMILAR IN BOTH MODELS...WHICH
WOULD END UP PRODUCING SIGNIFICANT PRECIPITATION FOR MUCH OF SRN/CNTRL
UTAH. STILL INCLINED TO FOLLOW THE FASTER GFS MODEL AS UPSTREAM
PRESSURE FROM THE NEXT PACIFIC SYSTEM SHOULD KEEP THINGS MOVING
ALONG OVER THE WRN CONUS.
WILD DIFFERENCES AGAIN SHOW UP IN THE LONG-RANGE GUIDANCE TOWARDS
THE MIDDLE OF NEXT WEEK. THE ECMWF TRIES TO BRING A VERY
COLD/ENERGETIC TROUGH INTO THE BASIN TUESDAY...WHILE THE GFS
SPLITS/WEAKENS THIS FEATURE BEFORE IT MAKES IT TO THE STATE. THE
GFS EVENTUALLY BRING A COLD TROUGH IN TOWARDS THE LATTER HALF OF
THE WEEK. SUSPECT THAT NEITHER MODEL REALLY HAS A GOOD HANDLE ON
THE SITUATION AS THE OVERALL PATTERN STILL SEEMS TO BE ONE WHERE
SYSTEMS WILL SPLIT NEAR THE COAST AND THEN TAKE THE BEST THREAT OF
PRECIP SOUTH INTO AZ/SRN UTAH.
&&
.AVIATION...SHORT TERM WEATHER CONCERNS FOR KSLC WILL FOCUS ON
LOWERING CEILINGS THROUGH MID MORNING...BECOMING SUB 6000FT AGL
BETWEEN 14-16Z. THAT SAID...A 30 PERCENT CHANCE EXISTS THAT CEILINGS
WILL NOT LOWER BELOW 6000FT AGL UNTIL AFTER 16Z. CEILINGS WILL
CONTINUE TO LOWER THIS AFTERNOON WITH PRECIP FILLING IN AROUND
MIDDAY. PRECIP WILL LIKELY START AS ALL RAIN...BEFORE EVENTUALLY
BECOMING A RAIN/SNOW MIX DURING HEAVIER BURST THIS AFTERNOON.
EXTENDED PERIODS OF MVFR OR IFR CONDITIONS EXPECTED THIS AFTERNOON
THROUGH MIDDAY FRIDAY...WITH ONLY A BRIEF WINDOW OF POST FRONTAL
CLEARING EXPECTED BETWEEN 00Z-03Z TONIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 11 AM FRIDAY FOR UTZ007-UTZ008-
UTZ009-UTZ010-UTZ517.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MST THU MAR 4 2010 UTZ001>012-014-015-517-WYZ021-051400- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING- 700 AM MST THU MAR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM OVER WESTERN NEVADA THIS MORNING WILL MOVE INTO WESTERN UTAH THIS AFTERNOON...THEN EAST INTO NORTHWEST COLORADO LATE TONIGHT. A COLD FRONT ASSOCIATED WITH THIS STORM WILL TRIGGER SHOWERS AND THUNDERSTORMS OVER THE AREA BEGINNING MIDDAY. THE STRONGEST STORMS WILL LIKELY FOCUS ON CENTRAL UTAH THIS AFTERNOON. SCATTERED LIGHT SHOWERS THIS MORNING WILL BECOME MORE NUMEROUS AND HEAVIER AS THE FRONT MOVES INTO AND THROUGH THE STATE. HEAVY SNOW WILL DEVELOP IN THE MOUNTAINS OF CENTRAL AND NORTHEAST UTAH THIS AFTERNOON...THEN FORM ALONG THE WASATCH RANGE TONIGHT. PERIODS OF HEAVY SNOW WILL GRADUALLY WIND DOWN LATE TONIGHT. NUMEROUS WINTER WEATHER ADVISORIES FOR THE SNOW AND BLOWING SNOW ARE IN EFFECT FOR THE NORTHERN AND CENTRAL MOUNTAINS THROUGH FRIDAY MORNING. ADJACENT VALLEY LOCATIONS WILL ALSO SEE AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TODAY. EXISTING AND EXPECTED TEMPERATURES WILL LIKELY KEEP PRECIPITATION IN THE FORM OF RAIN OR A RAIN AND SNOW MIX THROUGH EARLY THIS EVENING. MOST PRECIPITATION WILL TURN TO SNOW OVERNIGHT...THOUGH LITTLE ACCUMULATION IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING SNOW ACROSS THE NORTHERN MOUNTAINS WILL BE HEAVY AT TIMES FRIDAY MORNING. THIS SNOW WILL TAPER OFF LATE FRIDAY, HIGH PRESSURE ALOFT WILL BRING A BRIEF PERIOD OF DRY WEATHER FRIDAY NIGHT THROUGH SATURDAY. THE NEXT STORM SYSTEM OFF THE PACIFIC WILL TURN SOUTHEAST AND HEAD THROUGH ARIZONA LATE THIS WEEKEND. SOME PRECIPITATION WILL WORK NORTH INTO NORTHERN AND CENTRAL UTAH...WITH THE BEST THREAT FOR SIGNIFICANT SNOWFALL CONFINED TO THE CENTRAL MOUNTAINS SUNDAY THROUGH EARLY MONDAY. A MILD WEST-SOUTHWEST FLOW ALOFT WILL DEVELOP EARLY NEXT WEEK. WEAK WEATHER DISTURBANCES EMBEDDED IN THIS FLOW COULD BRING SOME SHOWER ACTIVITY TO THE AREA THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ013-016-019>021-518-051400- SAN RAFAEL SWELL-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- 700 AM MST THU MAR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SWEEP THROUGH SOUTHERN UTAH TODAY. BREEZY SOUTH WINDS AND MILD TEMPERATURES WILL EXIST AHEAD OF THE FRONT WHICH WILL MOVE THROUGH THE AREA LATE THIS MORNING THROUGH THIS AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS WILL EXIST AHEAD OF AND ALONG THE FRONT. A PERIOD OF MOUNTAIN SNOW...WITH RAIN AND OR SNOW FOR THE VALLEYS IS ALSO EXPECTED THROUGH EARLY THIS EVENING. PRECIPITATION WILL DECREASE LATE THIS EVENING...WITH JUST ISOLATED SHOWERS LINGERING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING SHOWERS WILL EXIST IN THE MOUNTAINS AND ADJACENT VALLEYS EARLY FRIDAY MORNING. HIGH PRESSURE ALOFT WILL MAINTAIN PARTLY CLOUDY SKIES AND SEASONAL TEMPERATURES INTO SATURDAY. THE NEXT POTENT PACIFIC STORM SYSTEM WILL MOVE THROUGH ARIZONA LATE IN THE WEEKEND. SCATTERED SHOWERS AHEAD OF THE STORM WILL BECOME MORE WIDESPREAD SUNDAY...AND INTO EARLY MONDAY. SIGNIFICANT SNOWFALL IS POSSIBLE IN MOUNTAINS WITH THIS SECOND STORM. A MILD WEST-SOUTHWEST FLOW ALOFT WILL DEVELOP EARLY NEXT WEEK. WEAK WEATHER DISTURBANCES EMBEDDED IN THIS FLOW COULD BRING SOME SHOWER ACTIVITY TO THE AREA THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 winter storm. Local standard time, as filed.
Peoa received 14 inches of new snow, while Kamas received 12 inches of snow.
Alta Ski Area received 22 inches of snow for the event. Brighton Crest also received 19 inches of new snow.
Alpine reported a storm total of 11.5 inches new snow, while Pleasant Grove received 9 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218626, 218627, 218628.